Article Text

PDF
Rare disease
Cannabinoid hyperemesis
  1. Kim Wild1,
  2. Hugh Wilson2
  1. 1Department of Anaesthetics, Norfolk and Norwich University Hospital, Norwich, UK
  2. 2Emergency Admissions Unit Medicine, Norfolk and Norwich University Hospital, Norwich, UK
  1. Correspondence to Kim Wild, kim.wild{at}doctors.org.uk

Abstract

A 21-year-old woman presented with a 4-week history of sudden onset vomiting, nausea and anorexia. Questioning revealed that she had a 7-year history of heavy cannabis use (smoking). She did not describe abdominal pain, change in bowel habit, antibiotic use, foreign travel or contact with gastroenteritis. Biochemistry results demonstrated mild metabolic derangement with a low potassium and a low bicarbonate, and urine toxicology was positive for cannabinoids. Other investigations, including a full blood count, renal function tests, liver function tests, a coagulation sample, an ECG, urinary β-hCG and a CT head scan, were all normal. A diagnosis of cannabinoid hyperemesis was made and her symptoms resolved after treatment with intravenous fluids, antiemetics and abstinence from cannabis. Since her discharge and abstinence she has had several relapses, each related to cannabis use and each resolving with abstinence. The patient is now seeking cognitive behavioural therapy to achieve permanent abstinence.

Statistics from Altmetric.com

Footnotes

  • This is a reprint of a paper that first appeared in BMJ Case Reports, BMJ Case Reports 2011; doi:10.1136/bcr.01.2010.2605.

  • Competing interests None.

  • Patient consent Obtained.

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.